Montana, 2013

Damaging Wind in Montana, April 29, 2013

April 29, 2013 · NWS GGW · 1 event in 1 county or zone

In conjunction with the High Wind Episode of the same day, an isolated thunderstorm grew strong enough to produce severe winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

In conjunction with the High Wind Episode of the same day, an isolated thunderstorm grew strong enough to produce severe winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Apr 29, 8:06 PM MST, 1 hour 34 minutes earlier.

Area forecast discussion, Apr 29, 8:06 PM MST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
906 PM MDT MON APR 29 2013

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH WEDNESDAY...

UPDATED FORECAST TO COVER CURRENT RADAR TRENDS AND SHORT TERM
PRECIPITATION EXPECTATIONS. WINDS REMAIN STRONG AROUND THE AREA
THIS EVENING. EXPECT SOME DECLINE IN SURFACE WIND WITH THE
CESSATION OF SURFACE HEATING...HOWEVER...BUFR SOUNDINGS DO NOT
SHOW A GREAT DEAL OF DE-COUPLING OF THE SURFACE LAYER. AS 850MB
WINDS REMAIN STRONG OVER NIGHT AND INTO TOMORROW...WILL WAIT TO
SEE SURFACE WINDS SHOW AN ACTUAL WIDESPREAD DECLINE INTO THE 20S BEFORE
EXPIRING THE HIGH WIND PRODUCT...WHICH STILL RUNS UNTIL MIDNIGHT.

DID EXPIRE THE FIRE WX HEADLINE AS THE SURFACE IS COOLING SUFFICIENTLY TO
PLACE RH VALUES IN THE 40 TO 50 PERCENT RANGE OVER THE AREA. WINDS
WILL REMAIN STRONG THROUGH TUESDAY...BUT TEMPERATURES WILL BE MUCH
COOLER.

AS ALL MODEL GUIDANCE NOW SHOWS WINDS THROUGH SUNSET TUESDAY TO BE
AT OR ABOVE 20KTS...LAKE WIND ADVISORY HAS BEEN EXTENDED THROUGH TUESDAY.

LARGE SURFACE LOW IS GRADUALLY DESCENDING SOUTHEAST THROUGH EASTERN
MONTANA AND THE DAKOTAS. MAJOR COLD FRONT IS EXPECTED BETWEEN
MIDNIGHT AND 6AM TUESDAY MORNING. WITH FRONT...WINDS WILL VEER TO
BECOME MORE NORTHERLY AND WILL ADVECT COLD AIR INTO THE REGION.
LEADING TO POTENTIAL FROST TUESDAY MORNING AND A HARDER FREEZE
WEDNESDAY MORNING. MARTIN

PREVIOUS DISCUSSION...
ACTIVE WEATHER DAY CONTINUES ACROSS NORTHEAST
MONTANA. A FRONTAL SYSTEM PASSING THROUGH THE CWA IS BEGINNING TO
INITIATE CONVECTIVE SHOWERS AND STORMS WHICH ARE PUSHING FROM
NORTHWEST TO SOUTHEAST. SOME OF THESE STORMS WILL ASSIST IN
BRINGING DOWN VERY STRONG BURSTS OF WIND FROM ALOFT DOWN TO THE
SURFACE. IN ADDITION...LATEST NAM AND GFS CONTINUE TO SHOW 40-45
KT WIND SPEEDS AT 850MB BETWEEN ABOUT 00Z AND 06Z THIS EVENING.
THIS IS WHEN THE STRONGEST WINDS CAN BE EXPECTED ACROSS THE CWA.
GIVEN WELL MIXED BOUNDARY LAYER DEVELOPING...GOOD LAPSE
RATES...AND CAA THIS EVENING...MANY LOCATIONS SHOULD CONTINUE TO
SEE WINDS INCREASING THROUGH THE REST OF THE AFTERNOON AND
EVENING. WILL LEAVE THE HIGH WIND WARNING AND LAKE WIND ADVISORY
AS IS GIVEN THESE ARGUMENTS. STILL FEEL LIKE THE STRONGEST WINDS
ARE YET TO COME. LATER TONIGHT THE WINDS WILL BEGIN TO
DIMINISH...BUT IT WILL REMAIN BREEZY THROUGH THE OVERNIGHT.

TUESDAY THROUGH WEDNESDAY...UPPER TROUGH EXPECTED TO LINGER OVER
THE REGION...SO KEPT SLIGHT CHANCE POPS IN THE GRIDS WITH A CHANCE
OF SHOWER ACTIVITY. TEMPERATURES ALSO WILL BE BELOW AVERAGE GIVEN
LOWERING THICKNESSES. BY WEDNESDAY THE TROUGH AXIS SWINGS
THROUGH...RESULTING IN DRIER CONDITIONS AND MODESTLY HIGHER
TEMPERATURES. HOWEVER...AFTERNOON HIGHS WILL REMAIN BELOW SEASONAL
NORMALS. MALIAWCO

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
AS DISCUSSED BELOW THE FORECAST MODELS CONTINUE TO STRUGGLE
THROUGHOUT THE EXTENDED FORECAST...THUS CONFIDENCE REMAINS SHAKY.
ONLY TWEAKS MADE WERE TO RAISE POPS FOR FRIDAY INTO FRIDAY NIGHT
AS ALL OF THE MAJOR MODELS DEPICT A DISTURBANCE IN A NORTHWEST
FLOW ALOFT CROSSING OUR WESTERN ZONES. ALSO TRENDED POPS TOWARD
CLIMATOLOGY FOR MONDAY AND MONDAY NIGHT AS THE OFTEN BETTER
PERFORMING ECMWF AND THE GEM CONTINUE TO SHOW A LARGE LOW PRESSURE
SYSTEM IMPACTING THE AREA WHILE THE GFS AND DGEX ARE WARM AND
RIDGY. GIVEN THE LARGE SPREAD AND TOTAL LACK OF CONFIDENCE FELT
CLIMO WAS THE WAY TO GO. GILCHRIST

PREVIOUS LONG TERM DISCUSSION...THE EXTENDED FORECAST HAS A MUCH
BELOW CONFIDENCE FORECAST... ESPECIALLY FOR NEXT WEEKEND INTO A
WEEK FROM TODAY.

MODEL SPREADS AND TRENDS ARE ALL OVER THE PLACE FOR NORTHEAST
MONTANA WHICH LEADS TO THE BELOW NORMAL CONFIDENCE FORECAST. THE
MAIN CULPRIT IS A DEVELOPING CUT OFF LOW OVER THE MID
MISSISSIPPI RIVER VALLEY THAT THE GFS AND EC HANDLE IN VERY
DIFFERENT WAYS FOR THE EXTENDED. UPPER LOWS ARE UNPREDICTABLE ON
MOVEMENT AND CAN LEAD TO MANY DIFFERENT OUTCOMES FOR THE LATER PERIODS.

THEREFORE KEPT POPS FAIRLY LOW THROUGH THE PERIOD WITH ONLY SOME
SHOWERS FOR FRIDAY NIGHT AND SATURDAY AS BOTH MODELS TRY TO
DEVELOP A CENTRAL MONTANA LEE TROUGH.

TEMPERATURES HELD THEM AROUND TO SLIGHTLY BELOW NORMAL...HOWEVER
THE ENVELOPE OF POSSIBILITIES RANGES VASTLY. EXAMPLE ON MONDAY MORNING
THE RANGE OF LOWS IN THE MODELS FOR GLASGOW RUN FROM 31 DEGREES TO
54 FOR A MORNING LOW AND HIGHS 44 TO 74 THAT AFTERNOON. PROTON

&&

.AVIATION...
MAINLY VFR THIS EVENING INTO LATE TONIGHT. SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS WILL CONTINUE OVER NORTHEAST MONTANA
THIS EVENING...POSSIBLY LOWERING CONDITIONS BRIEFLY TO MVFR.

AN MVFR STRATUS DECK WILL PUSH INTO THE REGION OUT OF CANADA LATE
TONIGHT INTO TUESDAY MORNING....BEFORE LIFTING BACK UP TO VFR
LEVELS BY LATE TUESDAY MORNING.

STRONG GUSTY WESTERLY WINDS WILL CONTINUE INTO THIS EVENING...BEFORE
GOING MORE NORTHWESTERLY BEHIND A COLD FRONT LATE TONIGHT. WINDS ARE
EXPECTED TO REMAIN FAIRLY STRONG OVERNIGHT INTO TUESDAY...I.E.
GREATER THAN 20KTS OR SO. GILCHRIST/GFF

&&

.FIRE WEATHER...
STRONG GUSTY WINDS WILL CONTINUE INTO THE EVENING HOURS AS RELATIVE
HUMIDITY HOVERS IN THE UPPER TEENS TO 20%S. A COLD FRONT WILL
SWEEP THROUGH LATE TONIGHT...COOLING TEMPS AND TURNING WINDS TO
THE NORTHWEST. WITH THE COOLER TEMPS HUMIDITY WILL RISE ENDING THE
CRITICAL CONDITIONS. GUSTY NORTHWEST WINDS ARE EXPECTED TO
CONTINUE INTO TUESDAY...BUT HUMIDITY WILL BE HIGHER.

&&

.HYDROLOGY...
AS THE SPRING THAW CONTINUES...CREEKS AND STREAMS IN FAR NORTHEAST
MONTANA WILL CONTINUE TO RUN HIGH. THE POPLAR RIVER...THE EAST
FORK OF THE POPLAR RIVER AND BIG MUDDY CREEK WILL MAINTAIN HIGHER
WATER LEVELS INTO EARLY MAY AS THE REMAINING SNOW OVER SOUTHERN
SASKATCHEWAN MELTS. MINOR SMALL STREAM AND LOW LAND FLOODING WILL
BE POSSIBLE.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL MIDNIGHT MDT TONIGHT FOR CENTRAL AND
SOUTHEAST PHILLIPS...PETROLEUM...GARFIELD...SOUTHWEST PHILLIPS.

LAKE WIND ADVISORY UNTIL 9 PM MDT TUESDAY FOR FORT PECK LAKE.

LAKE WIND ADVISORY UNTIL 9 PM MDT TUESDAY FOR FORT PECK LAKE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Apr 29, 8:15 PM MST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
915 PM MDT MON APR 29 2013

MTZ018>020-024>027-059-061-062-010315-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-RICHLAND-DAWSON-PRAIRIE-WIBAUX-
NORTHERN PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
915 PM MDT MON APR 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

A FRONTAL SYSTEM WILL CONTINUE TO PUSH THROUGH THE AREA THIS
EVENING
BRINGING A PERIOD OF STRONG WINDS. SUSTAINED WEST TO NORTHWEST
WIND SPEEDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH ARE EXPECTED
THROUGH
THIS EVENING. THE WINDS SHOULD BEGIN TO DIMINISH AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ016-021-022-060-010315-
CENTRAL AND SOUTHEAST PHILLIPS-PETROLEUM-GARFIELD-
SOUTHWEST PHILLIPS-
915 PM MDT MON APR 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

STRONG GUSTY WINDS ARE EXPECTED TO CONTINUE THROUGH THIS EVENING
AS A FRONTAL SYSTEM PUSHES THROUGH THE AREA. WEST TO NORTHWEST
WIND SPEEDS OF TO 35 TO 45 MPH ARE EXPECTED WITH GUSTS AS HIGH AS
60 MPH. THE WINDS WILL BEGIN TO DIMINISH AFTER MIDNIGHT. THUS...A
HIGH WIND WARNING REMAINS IN EFFECT THROUGH MIDNIGHT TONIGHT.

AFTER MIDNIGHT...WINDS WILL REMAIN ABOVE 20 MPH AND A LAKE WIND
ADVISORY WILL BEGIN FOR FT. PECK LAKE UNTIL 9PM TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A LAKE WIND ADVISORY FOR FT. PECK LAKE IS IN EFFECT FOR WINDS OF
15 TO 25 MPH UNTIL 9PM TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ017-023-010315-
CENTRAL AND SOUTHERN VALLEY-MCCONE-
915 PM MDT MON APR 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

STRONG WINDS ARE EXPECTED TO CONTINUE THROUGH THIS EVENING AS
A FRONTAL SYSTEM PUSHES THROUGH THE REGION. WEST TO NORTHWEST
WINDS
OF 25 TO 35 MPH WITH GUSTS TO 45 MPH ARE EXPECTED. THE WINDS WILL
BEGIN TO DIMINISH AFTER MIDNIGHT. A LAKE WIND ADVISORY IS IN EFFECT
THROUGH 9PM TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A LAKE WIND ADVISORY FOR FT. PECK LAKE IS IN EFFECT FOR WINDS OF
15 TO 25 MPH UNTIL 9PM TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Apr 29, 4:27 PM MST, 5 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
527 PM MDT MON APR 29 2013

MTZ019-300030-
SHERIDAN-
527 PM MDT MON APR 29 2013

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN SHERIDAN COUNTY IN NORTHEAST MONTANA...

UNTIL 630 PM MDT.

AT 525 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR REDSTONE...MOVING EAST AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
   PLENTYWOOD...
   OUTLOOK...
   RAYMOND...
   WESTBY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4900 10405 4865 10406 4865 10503 4899 10501
TIME...MOT...LOC 2327Z 253DEG 37KT 4879 10493

GFF
WEATHER.GOV/GLASGOW
Special weather statement, Apr 29, 4:51 PM MST, 4 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
551 PM MDT MON APR 29 2013

MTZ017-300045-
VALLEY-
551 PM MDT MON APR 29 2013

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL VALLEY COUNTY IN NORTHEAST MONTANA...

UNTIL 645 PM MDT.

AT 548 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HINSDALE AND THE LARB HILLS SOUTH OF
HINSDALE...MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
   TAMPICO...
   SAINT MARIE...
   GLASGOW...
   NASHUA...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4856 10585 4803 10591 4813 10715 4855 10707
TIME...MOT...LOC 2349Z 273DEG 36KT 4842 10697

GFF
WEATHER.GOV/GLASGOW
Local storm report, Apr 29, 5:30 PM MST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
630 PM MDT MON APR 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     TSTM WND GST     GLASGOW                 48.20N 106.64W
04/29/2013  M51 MPH          VALLEY             MT   ASOS

            MEASURED 51 MPH WIND GUST AT THE GLASGOW ASOS.

&&

RMORGAN
Local storm report, Apr 29, 6:05 PM MST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
705 PM MDT MON APR 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     NON-TSTM WND GST 5 WNW LANDUSKY          47.92N 108.73W
04/29/2013  M55.00 MPH       PHILLIPS           MT   MESONET

0453 PM     NON-TSTM WND GST 11 ENE ZORTMAN          47.96N 108.31W
04/29/2013  M65.00 MPH       PHILLIPS           MT   MESONET

            MALTA SOUTH DOT SITE ON US 191 MP 122

0644 PM     NON-TSTM WND GST 14 NNW HELL CREEK REC A 47.80N 107.02W
04/29/2013  M60.00 MPH       VALLEY             MT   MESONET

            KING COULEE RAWS

&&

GREGF

The radar

The Glasgow radar (KGGW), 43 km away, was scanning. The volume nearest the first event began at 04:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Valley

When
April 29, 9:40 PM MST to 10:10 PM MST
Where
Valley County, 3 mi N of Hinsdale
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.443, -107.080

Trained spotters estimated thunderstorm wind gusts of 58 to 60 mph across central portions of Valley County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448622.